fbpx

Dilantin Toxicity

I showed up to a facility mid afternoon and just caught the charge nurse as she was heading out early for the day. She asked me to take a look at this specific resident as she felt that her condition was declining and they were wondering if she still needed some of her medications. This is always a red flag in my mind to rule out potential drug causes attributed to the decline in condition. I probably wouldn’t be writing this case if it wasn’t drug related. The only order over the previous month was an increase in Dilantin from 300 mg per day to 600 mg per day…now for most drugs you might think not a big deal, but Dilantin isn’t like most drugs. Dilantin has some abnormal kinetics (how the body affects drugs). Why this increase in maintenance dosing is problematic is because small increases in dose can lead to large changes in the blood concentration. This is a prime example why kinetics matters clinically as there are many drugs where it is reasonable to simply double the dose. The resident had increasing lethargy, confusion, and some nausea and vomiting. Fortunately the resident had been refusing some of the doses, so I estimated that they were receiving about 450 mg per day on average. The level was checked and the Dilantin level was in the toxic range at around 35 (normal range between 10-20). Hospitalization was avoided, and the resident returned to baseline once the drug was reduced.

Written By Eric Christianson

November 19, 2013

Free PDF – Top 30 Medication Mistakes

Enjoy the blog?  Over 6,000 healthcare professionals follow the blog, why aren't you? Subscribe now and get a free gift as well!

Explore Categories